Bullous Pemphigoid After Herpes Zoster Vaccine Administration: Association or Coincidence?
November 2011 | Volume 10 | Issue 11 | Case Reports | 1328 | Copyright © November 2011
AbstractThe development of autoimmune disorders and an increase in autoimmune phenomena have been reported following vaccinations in a number of cases. Blistering skin disorders such as pemphigus vulgaris (PV) and bullous pemphigoid (BP) have also developed following various vaccinations.1,2 Here we describe a case of BP that developed in a 72-year-old male after receiving the zoster vaccine. We believe the association between zoster immunization and the acute onset of BP in our patient may not be coincidental. We further discuss proposed mechanisms leading to autoimmunity post vaccination.
J Drugs Dermatol. 2011;10(11):1328-1330.
A 72-year-old man of Indian descent received a single dose injection of zoster vaccine (Zostavax vaccine) in October 2008 when traveling in India. Two weeks later he developed pruritus and blisters in his distal extremities. The patient reported having a rash in the groin and axillary areas 4 months previously that was treated with topical antifungals. Medication history included simvastatin for hyperlipidemia. Otherwise, the patient was in good health prior to the development of blisters. The patient was evaluated by several physicians in India and was clinically diagnosed as having a combination of dermatitis, herpetic infection, and erythema multiforme. The patient was treated with various topical agents and Zovirax without improvement in his condition. No skin biopsy was performed at the time of his initial presentation.
The patient continued to have persistent blisters on the extremities and trunk. While visiting family in January 2009 the patient was seen by a dermatologist in New York City for further medical evaluation and treatment options. A skin biopsy was performed and demonstrated a superficial perivascular dermatitis with eosinophilic spongiosis consistent with the spongiotic phase of bullous pemphigoid (Figure 1). Direct immunoflourescence showed linear deposits of C3 and IgG along the membrane basement zone, consistent with a subepidermal autoimmune blistering disorder. Repeat salt-split skin direct immunoflourescence showed C3 and IgG staining along both roof and floor of the induced blister.
After confirming the diagnosis of bullous pemphigoid, the patient was started on oral Niacinamide 500 mg every eight hours, Doxycycline 100 mg every 12 hours, and Clobetasol cream topically to lesions, and the patient returned to his home in Michigan. Over the next 1−2 weeks, the patient reported minimal improvement and stopped taking all medications. After several days off therapy, he noticed worsening of the blistering and was evaluated at the Michigan State University dermatology clinic. On examination, he was noted to have several large bullae on his lower and upper extremities (Figure 2). A repeat skin biopsy was performed, which showed a subepidermal blister within which there was plasma, occasional eosinophils and scattered lymphocytes; the roof of the blister showed neither necrotic keratinocytes nor acantholysis. The dermis focally showed a mixed infiltrate of lymphocytes and eosinophils. The changes in the tissue were compatible with bullous pemphigoid (Figure 3). A cutaneous immunofluorescence basement membrane Ab IgG test was a positive, epidermal pattern consistent with pemphigoid. The patient was started on oral Prednisone 60 mg daily and continued on oral Niacinamide, Doxycline, and clobetasol ointment topically. Skin lesions improved after one week of therapy, and Prednisone was tapered over the next several weeks as blistering subsided.
A large number of autoimmune disorders have been reported following various vaccinations. including the hepatitis B virus (HBV) vaccine, the measles, mumps and rubella (MMR) vaccine, the influenza vaccine, the oral polio vaccine, the rabies vaccine, and the varicella vaccine. It should be noted that these "frequent" associations relate to a relatively small number of patients in most cases.2
Skin diseases have also been reported to occur after vaccinations. Specifically, PV has been reported in a patient after administration of anthrax vaccine.3 A case of PV was also documented